Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 235, NWS St. Louis, MO

May 30, 2008Bond County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 30, 2008, 9:19 PM CDT for Bond County, Madison County, Illinois. It was in force for 41 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2008, 9:19 PM CDT (02:19 UTC)
Expired
May 30, 2008, 10:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:22 PM CDTTSTM WND DMGBethalto, ILPOWER LINES DOWN
May 30, 9:25 PM CDTHAIL 0.88Bethalto, IL
May 30, 9:26 PM CDTTSTM WND GST 561 Nnw Bethalto, IL
May 30, 9:32 PM CDTHAIL 2Worden, IL
May 30, 9:33 PM CDTHAIL 1Worden, IL
May 30, 9:35 PM CDTHAIL 1.25Alhambra, ILFELL FOR 5 MINUTES FROM 935 PM TO 940 PM.
May 30, 9:53 PM CDTFUNNEL CLOUDGrantfork, ILRELAYED BY ISP
May 30, 10:02 PM CDTHAIL 0.75Pocahontas, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 1:56 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 310219
SVRLSX
ILC005-119-310300-
/O.NEW.KLSX.SV.W.0235.080531T0219Z-080531T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
919 PM CDT FRI MAY 30 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  CENTRAL MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1000 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  BETHALTO...AND MOVING EAST AT 43 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDWARDSVILLE...
  CARPENTER...
  WORDEN...
  ALHAMBRA...
  MARINE...
  POCAHONTAS...
  BEAVER CREEK...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3874 8929 3874 8960 3880 9012 3883 9011
      3885 9013 3886 9015 3897 9014 3887 8928
TIME...MOT...LOC 0219Z 272DEG 37KT 3888 9004

$$

PRZYBYLINSKI
1 follow-up statement
000 
WWUS53 KLSX 310242
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 PM CDT FRI MAY 30 2008

ILC005-119-310300-
/O.CON.KLSX.SV.W.0235.000000T0000Z-080531T0300Z/
MADISON IL-BOND IL-
942 PM CDT FRI MAY 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHERN BOND AND CENTRAL MADISON COUNTIES...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR KAUFMAN...OR ABOUT 10 MILES SOUTH OF STAUNTON...MOVING EAST AT
43 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
GRANTFORK...OLD RIPLEY...POCAHONTAS...PIERRON...DUDLEYVILLE AND
BEAVER CREEK.

LAT...LON 3874 8929 3874 8960 3880 9012 3883 9011
      3885 9013 3886 9015 3897 9014 3887 8928
TIME...MOT...LOC 0242Z 272DEG 37KT 3887 8974

$$

PRZYBYLINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:19 PM CDT, 3 hours earlier.

Area forecast discussion, May 30, 6:19 PM CDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT FRI MAY 30 2008

.DISCUSSION...
/250 PM CDT FRI MAY 30 2008/
A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO
NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY
SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL
EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH
PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT.

SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS
NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED
CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO
NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE
IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS
IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW
40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA
EARLY THIS EVENING.

MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY.
EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE
EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION
ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT.

A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY
EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE
GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL
PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE.

TPS

&&

.AVIATION...
/614 PM CDT FRI MAY 30 2008/
FOR THE 00Z TAFS...
A COLD FRONT EXTENDED FROM NORTHEAST IA ACROSS NORTHWEST MO INTO
NORTHWEST OK. SCATTERED SEVERE THUNDERSTORMS CONTINUED EARLY THIS
EVENING ACROSS NORTHEAST MO-WEST CENTRAL IL. THE THUNDERSTORMS
WERE MOVING TO THE EAST. THE THUNDERSTORMS ARE EXPECTED TO BE
CLEAR OF KUIN BY 01Z AND WILL AFFECT KCOU AND STL METRO AREA
DURING THE EVENING. TORNADO WATCH REMAINS IN EFFECT UNTIL 03Z.
THUNDERSTORMS ARE EXPECTED TO BE CLEAR OF THE TAF SITES BY MIDNIGHT.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 30, 8:37 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
837 PM CDT FRI MAY 30 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
837 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY OVER MUCH OF THE
AREA...GENERALLY ALONG AND SOUTH OF A LINE FROM PITTSFIELD
ILLINOIS TO COLUMBIA MISSOURI. STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LOCALLY
HEAVY RAINFALL AND ISOLATED TORNADOES. MUCH OF THE SEVERE THREAT
IS EXPECTED TO BE OVER WITH BY MIDNIGHT. FOR FURTHER INFORMATION
ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM
PREDICTION CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS A PORTION OF CENTRAL
AND SOUTHEAST MISSOURI SATURDAY AFTERNOON AND CONTINUING FOR
SOUTHEAST MISSOURI ON SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND
MONDAY NIGHT.

THERE IS YET ANOTHER CHANCE FOR THUNDERSTORMS ACROSS A PORTION OF
THE AREA FOR WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING OVER AN AREA GENERALLY
SOUTH OF A LINE FROM PITTSFIELD ILLINOIS TO COLUMBIA MISSOURI.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, May 30, 7:38 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 N TROY                38.80N  89.89W
05/30/2008  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

&&

EVENT NUMBER 00221

SIPPRELL
Local storm report, May 30, 7:44 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     MEXICO                  39.17N  91.87W
05/30/2008                   AUDRAIN            MO   LAW ENFORCEMENT

            SOME LARGE TREES DOWN NICKLE SIZE HAIL IN THE TOWN OF
            MEXICO MO

&&

EVENT NUMBER 00222

PRZYBYLINSKI
Local storm report, May 30, 8:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             ELSBERRY                39.17N  90.79W
05/30/2008  E0.88 INCH       LINCOLN            MO   LAW ENFORCEMENT

            HAIL UP TO THE SIZE OF NICKELS

&&

EVENT NUMBER 00224

GLASS
Local storm report, May 30, 8:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             BRIGHTON                39.04N  90.14W
05/30/2008  E0.75 INCH       MACOUPIN           IL   AMATEUR RADIO

&&

EVENT NUMBER 00225

GLASS
Local storm report, May 30, 9:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
906 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             2 S SHIPMAN             39.09N  90.05W
05/30/2008  E0.75 INCH       MACOUPIN           IL   AMATEUR RADIO

&&

EVENT NUMBER 00226

GLASS
Local storm report, May 30, 9:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
914 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             3 W BUNKER HILL         39.04N  90.01W
05/30/2008  E1.00 INCH       MACOUPIN           IL   TRAINED SPOTTER

            QUARTER SIZE HAIL IN WOODBURN

&&

EVENT NUMBER 00227

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:29 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey31 min
May 30, 7:38 PM CDTTornado WarningLSXMontgomery37 min
May 30, 7:57 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey48 min
May 30, 8:25 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison50 min
May 30, 8:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey45 min
May 30, 9:11 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery49 min
May 30, 9:51 PM CDTFlash Flood WarningLSXCalhoun, Jersey, Madison6 hr
May 30, 9:58 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison47 min
May 30, 10:21 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair39 min
May 30, 10:56 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington49 min
May 30, 11:18 PM CDTFlash Flood WarningLSXClinton, Monroe, Saint Clair, Washington6 hr
May 31, 6:01 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Macoupin, Madison, Montgomery44 min
May 31, 6:03 PM CDTSevere Thunderstorm WarningLSXMarion27 min
May 31, 6:08 PM CDTSevere Thunderstorm WarningLSXCalhoun52 min
May 31, 6:40 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Macoupin, Madison50 min
May 31, 6:44 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.